Tennessee, 2008

Hail and Damaging Winds in Tennessee, August 6, 2008

August 6, 2008 · NWS OHX · 13 events in 7 counties and zones

A cluster of thunderstorms produced severe weather (mainly branches and felled trees) across the northern part of Middle Tennessee Wednesday evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A cluster of thunderstorms produced severe weather (mainly branches and felled trees) across the northern part of Middle Tennessee Wednesday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 6, 2:26 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 6, 2:26 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
326 PM CDT WED AUG 6 2008

.DISCUSSION...
COLD FRONTAL BOUNDARY EXTENDS FROM SOUTHERN OH WESTWARD THROUGH THE
MO BOOTHEAL. OTHER THAN A LITTLE PRECIPITATION OVER FAR EASTERN
KY...CONVECTION IS LIMITED ALONG AND AHEAD OF THE BOUNDARY.

GFS DATA SUGGESTS THAT TODAYS CAP WILL WEAKEN SOME AS WE MOVE INTO
THIS EVENING. ADDITIONALLY...A WEAK CONVERGENCE/MOISTURE AXIS WILL
SHIFT SOUTHWARD ACROSS THE MID STATE TONIGHT AS A FRONTAL BOUNDARY
MOVES OVER THE AREA. WILL INCLUDE JUST 30 POPS AS DYNAMICS ARE WEAK
AND THERE IS NOT MUCH ONGOING PRECIPITATION.

AS WE GET INTO THURSDAY...RAIN CHANCES WILL INCREASE...PARTICULARLY
OVER WESTERN TN AS THU 18Z RH PROGS POINT TO A MAXIMUM FOR THAT
AREA. WILL INCLUDE 50 POPS EXCEPT FOR LIKELY POPS WESTERN ZONES.
BOUNDARY WILL PUSH THROUGH THE AREA THU NT WITH DRIER AIR MOVING
IN.

FOR TEMPS...MAV CONTINUES TO BE TOO COOL ON LOWS...WILL TAKE THE
OVER FOR PDS 1 AND 3.

THE UPCOMING COOL DOWN WILL TAKE SOME TIME. 850 MB TEMPS WILL STILL
BE CLOSE TO 16C FRIDAY...SO HIGH TEMPS WILL STILL REACH INTO THE
UPPER 80S.

IN THE EXT FCST...COOLER DRIER AIR IS EXPECTED WITH HIGHS IN THE
LOWER TO MID 80S FOR SATURDAY AND SUNDAY. LOW TEMPS WILL BE A GOOD 5
TO 10 DEGREES BELOW NORMAL AS THE DRIER AIR ALLOWS FOR MORE
NOCTURNAL COOLING.

MOISTURE WILL RETURN NEXT WEEK WITH A SLIGHT CHANCE OF SHOWERS AND
T-STORMS BY TUES AND WED.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      73  87  66  88 /  30  50  10  10
CLARKSVILLE    71  87  60  87 /  40  60  10   0
CROSSVILLE     66  83  60  81 /  30  50  20  10
COLUMBIA       73  88  67  88 /  30  50  10  10
LAWRENCEBURG   73  89  67  88 /  30  60  10  10
WAVERLY        72  88  62  88 /  30  60  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Aug 6, 4:25 AM CST, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
525 AM CDT WED AUG 6 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-071030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
525 AM CDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT AS A
FEW STORM COMPLEXES MOVE SOUTHEAST INTO MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS AGAIN A SLIGHT RISK OF SEVERE WEATHER ACROSS MIDDLE TENNESSEE
THURSDAY AS A COLD FRONT MOVES SOUTH ACROSS THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

The radar

The Nashville radar (KOHX), 40 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Robertson

When
August 6, 7:12 PM CST
Where
Robertson County, Coopertown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.430, -86.950

Penny size hail reported in Coopertown.

Thunderstorm Wind, Robertson

When
August 6, 7:12 PM CST
Where
Robertson County, 1.03 mi NW of Greenbrier
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.442, -86.811

Trained Spotter reported trees were down on Lights Chapel Rd.

Thunderstorm Wind, Sumner

When
August 6, 7:45 PM CST
Where
Sumner County, 1.37 mi NNE of Tyree Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
36.449, -86.645

A tree was blown down on Dawn Court just off Tyree Springs Rd.

Thunderstorm Wind, Sumner

When
August 6, 8:00 PM CST
Where
Sumner County, 0.83 mi WSW of Johnsons Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
36.494, -86.593

Small trees and tree limbs from larger trees were blown down in Sumner County 4 miles east of White House at the intersection of Highway 76 and Highway 25. Loss of commercial power was reported.

Hail, Wilson

When
August 6, 8:12 PM CST
Where
Wilson County, Mt Juliet
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.200, -86.520

Dime to penny size hailed reported by Emergency Management in Wilson County at the intersection of Mt. Juliet Road and Division Rd.

Thunderstorm Wind, Wilson

When
August 6, 8:37 PM CST
Where
Wilson County, 2.38 mi SSW of Hunters Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.267, -86.281

Trees were blown down near U.S. Highway 231 AND Cedar Grove Rd.

Thunderstorm Wind, Trousdale

When
August 6, 8:42 PM CST
Where
Trousdale County, 2.15 mi NNW of Providence
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.360, -86.160

Numerous trees, about 20-30 of them, were blown down on Highway 141. Highway 141 was blocked.

Thunderstorm Wind, Trousdale

When
August 6, 8:50 PM CST
Where
Trousdale County, 2.25 mi WNW of Johntown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.382, -86.117

Large tree limbs were down 4 miles northeast of Hartswville at Highway 10 near Highway 25.

Thunderstorm Wind, Macon

When
August 6, 9:05 PM CST
Where
Macon County, Russell Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.430, -85.900

Trees were down on a car and outbuilding in the Russell Hill area.

Thunderstorm Wind, Macon

When
August 6, 9:10 PM CST
Where
Macon County, 2.33 mi WNW of Friendship
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
36.560, -85.990

A tree was down 3 miles northeast of Lafayette.

Thunderstorm Wind, Jackson

When
August 6, 9:20 PM CST
Where
Jackson County, 4 mi S of Gainesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.292, -85.650

Trees and power lines were blown down.

Thunderstorm Wind, Putnam

When
August 6, 9:50 PM CST
Where
Putnam County, Algood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.200, -85.430

Trees were down in Algood and much of Putnam County.

Thunderstorm Wind, Putnam

When
August 6, 9:55 PM CST
Where
Putnam County, Cookeville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.170, -85.500

Trees and power lines were down in Cookeville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111609, 111634, 112468, 111611, 111610, 111612, 111613, 111615, 111616, 111617, 111618, 111619, 111620.